How is drug-induced lupus related to systemic lupus?
Dr. Robert L. Rubin is a Professor in the Department of Molecular Genetics and Microbiology at the University of New Mexico School of Medicine in Albuquerque.
Dr. Robert L. Rubin is a Professor in the Department of Molecular Genetics and Microbiology at the University of New Mexico School of Medicine in Albuquerque.See all of Robert L. Rubin, PhD's answers.
Drug-induced lupus (DIL) is a side-effect of long-term use of certain medications. Specific criteria for diagnosing drug-induced lupus have not been formally established. However, symptoms often overlap with those of systemic lupus erythematosus (SLE). These include: muscle and joint pain sometimes with swelling; flu-like symptoms of fatigue and fever; serositis (inflammation around the lungs or heart that causes pain or discomfort), and certain laboratory test abnormalities. Once the suspected medication is stopped, symptoms should begin to decline within days. Usually symptoms disappear within one or two weeks. Drug-induced lupus can be diagnosed with certainty only by resolution of symptoms and their failure to recur after stopping the medication.
Medically reviewed on July 21, 2013Submit a Question to the Experts